MAUDE Adverse Event Report: BIOMERIEUX, INC. VITEK® 2 GRAM POSITIVE ID TEST KIT; VITEK® 2 GP ID TEST KIT

BIOMERIEUX, INC. VITEK® 2 GRAM POSITIVE ID TEST KIT; VITEK® 2 GP ID TEST KIT
Catalog Number 21342
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Type of Reportable Event Malfunction
Event or Problem Description
A customer from the united states notified biomérieux of misidentification results between the vitek® 2 gp id card (ref 21342) and the vitek® ms instrument.The customer reported an isolate from a blood culture was identified by a latex agglutination test as staphylococcus aureus and the susceptibility yielded a vancomycin of 4ug/ml.Etest® was performed to confirm.The isolate was submitted to a reference lab for oritavancin testing, and was identified as a possible s.Cohnii, so the customer reevaluated the blood culture and determined the presence of three (3) morphologically different isolates.The three (3) isolates were identified as staphylococcus aureus with the vitek ms on (b)(6) 2018 in addition to vitek 2 testing in which the results did not match.Tube coagulation appeared to be positive for all isolates.The final identification from the reference lab was s.Lugdunensis, which led the customer to initially report that the vitek ms led to the misidentification.However, the isolates were submitted for internal investigation by biomérieux.The investigation included 16s sequencing of the isolates, which gave an identification to staphylococcus aureus.According to r&d, additional phenotypical data should be considered to select only one species.The investigation concluded on 11-sep-2018.A complaint was opened against the vitek® 2 gp id card for the following misidentifications: isolate 1 = s.Warneri (thermofisher identified this isolate as s.Lugdunensis.) isolate 2 = low discrimination to s.Caprae, s.Cohnii ssp cohnii, s.Vitulinus.Isolate 3 = s.Lugdunensis.There is no indication or report from the laboratory that the discrepant result led to any adverse event related to the patient's state of health.A biomérieux internal investigation will be initiated.
 
Additional Manufacturer Narrative
An internal investigation was performed due to a misidentification of two strains of staphylococcus aureus as s.Lugdunensis and s.Warneri with the vitek 2 v8.01 gp id card.The customer's two strains were submitted for evaluation.The intended identification to s.Aureus was confirmed on vitek ms v3 (knowledge base v3.2).On vitek 2 (v8.01) gp cards, one card from two random lots (rl1 : 2420542403 and rl2 : 2420791203) were tested from cba (cos bmx) subcultures.Note : gp lot 2420542103 is not available, gp lot 2420542403 was sent as a replacement manufactured on the same date as the requested lot.For strain 1, these tests gave a low discrimination between s.Aureus and s.Lugdunensis on rl1, and an excellent identification to s.Aureus the rl2.The vitek 2 cards performed as expected for strain 1.For strain 2, these tests gave a very good identification to s.Lugdunensis on both lots tested.The customer's misidentification to s.Lugdunensis was reproduced in-house for strain 2.According to the biochemical profiles obtained on vitek 2 internally, three false negative tests (aglu, phos and adh2s) could lead to this misidentification.Strain 2 was noted as an atypical strain.Quality systems (qs) performed a search for all complaints against gp card lot 2420542103 which did not indicate a trend for this card lot.

Brand Name
VITEK® 2 GRAM POSITIVE ID TEST KIT
Common Device Name
VITEK® 2 GP ID TEST KIT
Manufacturer (Section D)
BIOMERIEUX, INC.
595 anglum road
hazelwood MO 63042
MDR Report Key7958244
Report Number1950204-2018-00425
Device Sequence Number13799698
Product Code LQL
UDI-Device Identifier03573026131920
UDI-Public03573026131920
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
C1 EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/15/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number21342
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/11/2018
Supplement Date Received by Manufacturer12/18/2018
Initial Report FDA Received Date10/11/2018
Supplement Report FDA Received Date01/15/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1